Georgia, 2018

Hail in Georgia, March 20, 2018

March 20, 2018 · NWS JAX · 6 events in 4 counties and zones

A strong short wave trough and pre-frontal trough over a moist and unstable environment triggered severe thunderstorm that produced large hail and gusty winds. Strong deep layer shear and most unstable CAPEs where near 2500 J/kg with steep mid level lapse rates (over 8C/km).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A strong short wave trough and pre-frontal trough over a moist and unstable environment triggered severe thunderstorm that produced large hail and gusty winds. Strong deep layer shear and most unstable CAPEs where near 2500 J/kg with steep mid level lapse rates (over 8C/km). The Storm Prediction Center highlighted an Enhanced Risk of Severe Storms across the local area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 20, 12:06 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 20, 12:06 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
106 PM EDT Tue Mar 20 2018

.NEAR TERM (Rest of this afternoon and tonight)...
Torando watches 17 and 18 cover most of SE GA and all of northeast
Florida through 7 pm. Deep southwesterly flow will continue to
bring ample moisture into the region with LLJ at 35 to 40 knots.
The special 14z sounding at Jacksonville continued show very steep
middle lapse rates with very unstable airmass in place with MU
CAPES in the 2000-3000 J/Kg. We are fortunate right now, were we
have not broken our low level cap, but are expected to do so with
further lift and ascension expected with the approach of the short
wave from the Gulf of Mexico. Discrete supercells are anticipated
across the northeast Florida and most of SE GA (particularly east
of highway 301) as deep convection incrementally increases in
intensity/coverage this mid to late afternoon. These storms
should exit the area during the course of the very late afternoon
as the dry slot moves in.

.SHORT TERM (Wednesday and Thursday)...Surface low deepens and
moves off the mid-Atlantic coast as upper level trough dips into
the Southeast U.S. The Intermountain ridge will amplify through
Thursday with a incremental eastward shift, maintaining a
predominantly NNW component across area. Surface high pressure
will build eastward across the Southeast. Dry, breezy/windy and
cooler conditions will occur Wed behind the front then remaining
dry and cooler Thursday. Breezy west northwesterly winds 15-25 mph
with gusts near 35 mph are expected Thursday which will be just
below wind Advisory criteria. High temperatures will be much
cooler, mainly in the low 60s to near 70 both Wednesday and
Thursday, continued cold air advection will keep overnight lows in
the upper 30s inland and mid 40s along the coast.

.LONG TERM (Friday through Tuesday)...Upper level flow will remain
northwesterly through Saturday, and surface flow will shift
around and become light and variable as surface high pressure
moves eastward. Temperatures Friday will warm slightly, and by
Saturday will be back closer to normal (mid 70s for highs, low 50s
for lows). Upper level ridge axis shifts east on Sunday and above
normal temperatures in the low 80s are expected. Another low
pressure system is expected to develop but remain north of the
area. Forecast remains dry until Monday or Tuesday when we could
see a slight chance for precip to make it into far northern zones
and onshore flow developing for a few days.

&&

.AVIATION...Low clouds will continue to produce MVFR cigs this
afternoon with breezy southwest winds. A pre-frontal band of
storms expected to affect the area through the afternoon with
severe storms possible. Have tempo groups for IFR from +TSRA and
gusty winds between 18Z-21Z. Storms should be southeast and east
of the area after around 22Z-23Z. Clear skies on tap tonight.

&&

.MARINE...A band of strong to severe storms will move offshore
late this afternoon. A strong cold front will push across the
waters tonight. A Gale Warning is in effect for the offshore
waters beginning tonight and a Small Craft Advisory is in effect
for the near shore. An extended period of strong winds is expected
until at least early Thursday due to a tight gradient between
strong high pressure building in and a storm system along the Ne
U.S. coast.

Rip Currents: Low risk through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  45  63  38  63 /  10   0   0   0
SSI  50  63  44  62 /  10   0   0   0
JAX  48  67  41  66 /  10   0   0   0
SGJ  50  68  42  65 /  10   0   0   0
GNV  47  68  39  68 /  10   0   0   0
OCF  48  68  40  68 /  10   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT this evening for Alachua-Baker-
     Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
     Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
     St. Johns-Suwannee-Union.

GA...Wind Advisory until 8 PM EDT this evening for Appling-Atkinson-
     Bacon-Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
     Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
     Ware-Wayne.

AM...Small Craft Advisory until 10 PM EDT this evening for Waters
     from Altamaha Sound GA to Fernandina Beach FL from 20 to 60
     NM-Waters from Fernandina Beach to St. Augustine FL from 20
     to 60 NM-Waters from St. Augustine to Flagler Beach FL from
     20 to 60 NM.

     Gale Warning from 10 PM this evening to midnight EDT Wednesday
     night for Waters from Altamaha Sound GA to Fernandina Beach
     FL from 20 to 60 NM-Waters from Fernandina Beach to St.
     Augustine FL from 20 to 60 NM-Waters from St. Augustine to
     Flagler Beach FL from 20 to 60 NM.

     Small Craft Advisory from 10 PM this evening to midnight EDT
     Wednesday night for Coastal waters from Altamaha Sound to
     Fernandina Beach FL out 20 NM-Coastal waters from
     Fernandina Beach to St. Augustine FL out 20 NM-Coastal
     waters from St. Augustine to Flagler Beach FL out 20 NM.

&&

Cordero/Hess/Kennedy

In the hours before

Special weather statement, Mar 20, 11:39 AM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1239 PM EDT TUE MAR 20 2018

FLZ021-022-030-035-036-201730-
Columbia FL-Union FL-Suwannee FL-Alachua FL-Gilchrist FL-
1239 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILCHRIST...NORTHWESTERN
ALACHUA...SOUTHWESTERN UNION...SOUTHERN COLUMBIA AND SOUTHEASTERN
SUWANNEE COUNTIES UNTIL 130 PM EDT...

At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Bell, moving northeast at 45 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Bell, Worthington Spring, Ichetucknee Spring, High Springs, Fort
White, Worthington Springs, Upland Pines, Providence, La Crosse and
Hildreth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2972 8294 2973 8295 2974 8294 2977 8295
      2980 8292 2981 8293 2983 8292 2983 8289
      2988 8287 2990 8290 2989 8292 2995 8292
      3013 8251 2984 8238 2970 8296 2971 8295
      2972 8296
TIME...MOT...LOC 1639Z 246DEG 41KT 2979 8303

HESS
Special weather statement, Mar 20, 12:11 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
111 PM EDT TUE MAR 20 2018

FLZ025-031>033-125-201800-
Inland Duval FL-St. Johns FL-Bradford FL-Coastal Duval FL-Clay FL-
111 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BRADFORD...NORTHERN
ST. JOHNS...CLAY AND SOUTHEASTERN DUVAL COUNTIES UNTIL 200 PM EDT...

At 111 PM EDT, Doppler radar was tracking a strong thunderstorm over
Starke, moving northeast at 40 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Jacksonville, Orange Park, Green Cove Springs, Starke, Unf, Mandarin,
Fruit Cove, Arlington, Middleburg and World Golf Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2980 8209 2995 8220 3045 8153 3000 8129
TIME...MOT...LOC 1711Z 236DEG 37KT 2993 8207

HESS
Special weather statement, Mar 20, 12:17 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
117 PM EDT TUE MAR 20 2018

FLZ020>023-201800-
Columbia FL-Baker FL-Hamilton FL-Suwannee FL-
117 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER...CENTRAL
COLUMBIA...CENTRAL SUWANNEE AND SOUTHEASTERN HAMILTON COUNTIES UNTIL
200 PM EDT...

At 117 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mcalpin, or 9 miles south of Live Oak, moving east at 55 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Lake City, White Springs, Wellborn, Five Points, Watertown, Winfield,
Suwannee Valley, Olustee, Luraville and Mcalpin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3016 8320 3054 8246 3017 8229 3003 8302
      3006 8304 3007 8307 3008 8307 3009 8311
      3011 8312 3010 8314 3011 8316 3010 8317
      3011 8317
TIME...MOT...LOC 1717Z 249DEG 48KT 3016 8296

HESS
Special weather statement, Mar 20, 12:28 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
128 PM EDT TUE MAR 20 2018

GAZ132-149-150-163-201815-
Ware GA-Atkinson GA-Clinch GA-Coffee GA-
128 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE...ATKINSON...
NORTHWESTERN WARE AND NORTHWESTERN CLINCH COUNTIES UNTIL 215 PM
EDT...

At 128 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pearson, moving northeast at 55 mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Pearson, Pebble Hill, Cogdell, Dixie Union, Millwood, Axson and
Bickley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 700 PM EDT for southeastern
Georgia.

LAT...LON 3127 8304 3147 8260 3147 8250 3142 8248
      3142 8243 3139 8241 3139 8242 3138 8242
      3138 8241 3136 8240 3136 8239 3129 8239
      3129 8237 3127 8237 3104 8296 3105 8297
      3118 8297 3119 8305 3123 8305
TIME...MOT...LOC 1728Z 242DEG 49KT 3120 8288

AK
Local storm report, Mar 20, 12:33 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
133 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 NW UNF                30.29N 81.52W
03/20/2018  M0.25 INCH       Duval              FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZED HAIL AT THE
            INTERSECTION OF I-295 AND BEACH BLVD.

&&

AK
Local storm report, Mar 20, 1:02 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
202 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND GST     OCALA                   29.19N 82.13W
03/20/2018  M42 MPH          MARION             FL   AWOS

            AWOS MEASURED A WIND GUST OF 42 MPH.

&&

WCORLESS

The radar

The Moody AFB radar (KVAX), 72 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Ware

When
March 20, 1:10 PM EST
Where
Ware County, 0.91 mi NE of Dixie Union
Measured
1 in hail
Reported by
Public
Coordinates
31.340, -82.460

Quarter size hail was observed in Dixie Union.

Hail, Pierce

When
March 20, 1:32 PM EST
Where
Pierce County, 0.59 mi E of Blackshear
Measured
2 in hail
Reported by
Public
Coordinates
31.300, -82.240

Widespread egg sized hail was reported near Blackshear.

Hail, Pierce

When
March 20, 1:39 PM EST
Where
Pierce County, 0.59 mi E of Bristol
Measured
1.75 in hail
Reported by
Public
Coordinates
31.450, -82.210

Golf ball size hail was observed in Bristol.

Hail, Camden

When
March 20, 2:00 PM EST
Where
Camden County, 5.11 mi WSW of Silco
Measured
1 in hail
Reported by
Public
Coordinates
30.839, -81.898

Quarter size hail was reported about 3 miles west of Browntown near Highway 40.

Hail, Wayne

When
March 20, 2:00 PM EST
Where
Wayne County, 1.37 mi WSW of Mc Kinnon
Measured
0.75 in hail
Reported by
Public
Coordinates
31.420, -81.950

Hail was reported in Manningtown.

Hail, Wayne

When
March 20, 2:00 PM EST
Where
Wayne County, Screvan
Measured
0.75 in hail
Reported by
Public
Coordinates
31.480, -82.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738692, 738693, 738694, 738695, 738696, 738697.